Other Antibiotics Allergy

Overview of an Allergic Reaction to Other Antibiotics

While aspirin, penicillin and ACE inhibitors are the most common drugs that cause an allergic reaction, there are many others that may do the same. An allergic reaction to these medications may not occur on the first dose, but may appear later. The chance of having an allergic reaction to an antibiotic has increased, as the use of antibiotics has also increased.

  • You are at an increased risk for an antibiotic medication allergy if you: have allergies to other things (such as cats), have a family history of antibiotic allergies, use antibiotics frequently or have a long-term illness.
  • Side effects can range from mild to severe or even anaphylaxis symptoms.
  • Reactions can begin as soon as you take the medicine, or even days or weeks after.
  • Antibiotics that may cause an allergic reaction include: tetracycline, chloramphenicol, sulfa drugs, vancomycin, nitrofurantoin, ciprofloxacin, etc.

Symptoms of an Allergic Reaction to Other Antibiotics

Symptoms can range from mild to life-threatening. Mild symptoms of an allergic reaction to an antibiotic can include red, itchy, flaky or swollen skin or even hives. Severe symptoms may include skin blisters that peel, itching and swelling, and vision problems. More life-threatening symptoms such as trouble breathing, throat tightness, tingling, dizziness, or wheezing will require immediate treatment.

Causes of an Allergic Reaction to Other Antibiotics

An allergy to an antibiotic occurs when your body identifies the drug as a harmful substance. The reaction may not occur during the first dose of the antibiotic, but can occur during the second dose or later on. Even if it is your first dose of the drug, it still may cause an allergic reaction because some substances are also found in food. If your body builds an antibody against them, you may experience side effects.

Risk Factors of an Allergic Reaction to Other Antibiotics

You may be at higher risk for an allergic reaction to an antibiotic medication if you have other allergies, such as an allergy to cats, a family history of antibiotic allergies, frequent use of antibiotics, or a long-term illness that makes your immune system more sensitive. Your physician will ask questions about these before beginning the tests.

Complications of an Allergic Reaction to Other Antibiotics

Immediate care is needed in the case of anaphylaxis symptoms as a result of an allergy to the antibiotics. The symptoms of this are throat tightness, tingling, dizziness, trouble breathing, wheezing. Symptoms usually appear suddenly with little time to react. If this occurs, go to the emergency room or dial 911 immediately. If you have an epinephrine, administer one shot to the outer thigh muscle.
Prevention of an Allergic Reaction to Other Antibiotics

The best way to prevent an allergic reaction to the antibiotic is to not take the drug. It is important to check labels to ensure that they are not in any other products that you may be taking. Speak to your physician about the symptoms you are experiencing and ensure it is documented. In some cases, it may be beneficial for you to wear a bracelet that shows your allergies in case of emergency.

It is also important to create an action plan with your physician so that you know what to do in the case of an emergency. Making these decisions before an emergency will make handling the emergency much easier. Once the plan is created, pass out the plan to your family, friends and co-workers so they are also aware of what to do in case of emergency.

Diagnosis of an Allergic Reaction to Other Antibiotics

An antibiotic allergy can be diagnosed in a few ways. Your physician will begin by asking questions about your medical history, allergies and family medical history. There are three possible tests that can be given to diagnose the allergy. A blood test is simply where the physician draws blood to let them see how your body is working. A patch test is when a small dose of the antibiotic is placed on the skin and covered for two days. The physician will then see how your skin reacts. A skin prick test is done when a small dose of the antibiotic is put on your forearm and then pricked.

When diagnosing, it is important to understand whether what you are experiencing is simply a side effect from the drugs, or if it is truly an allergic reaction. Even in people that are not allergic to the drug, certain antibiotics may cause you to experience symptoms such as an upset stomach. Only during an allergic reaction will you experience hives, itchy skin, congestion, or any of the other true allergy symptoms.

Treatment of an Allergic Reaction to Other Antibiotics

An allergic reaction to an antibiotic can be treated in a few ways. An antihistamine may be given to lessen mild symptoms, such as itching. Steroids can aid in reducing inflammation. In extreme cases, epinephrine can be given to treat reactions such as anaphylaxis.

After the treatment of the symptoms of the reaction, your physician may recommend going through the desensitization process, which means that you will be given small doses of the antibiotic over a few hours. With each dose, the amount is increased until the full dose is given or the medicine no longer causes an allergic reaction.

Summary of an Allergic Reaction to Other Antibiotics

Allergic reactions to antibiotics are rising as a direct result of the use of antibiotics. They do not necessarily occur on the first use of the antibiotic, but may occur on the second dose. Antibiotics that may cause an allergic reaction include: tetracycline, chloramphenicol, sulfa drugs, vancomycin, nitrofurantoin, ciprofloxacin, etc. Diagnosing an allergy to an antibiotic can be done through skin testing, a blood test, or a patch test. The best way to treat an allergic reaction to an antibiotic is to discontinue use immediately and get in contact with your physician. Next, you will want to treat your side effects, such as using a steroid or antihistamine. Once the symptoms are taken care of, your physician may recommend participating in the desensitization process, which will increase the body’s tolerance to the drug. Prevention is also imperative as the fewer amounts of times the body is introduced to the antibiotic, the better. Ensure that your physician understands your allergy and alert every other physician that handles your care too. An allergy alert bracelet should be worn if medically necessary

 

Other Antibiotics Allergy FAQ

What happens if you are allergic to antibiotics?

If you are allergic to antibiotics, then you will have symptoms like swelling of the face, difficulty breathing, or a rash.

How can you tell if you’re allergic to antibiotics?

If you are allergic to antibiotics, then you will experience a variety of symptoms. It is important to speak to one of our allergists so that you can avoid this trigger.

What is the most common antibiotic allergy?

The most common antibiotic allergy is penicillin.

How long does it take to have an allergic reaction to antibiotics?

An allergic reaction can happen right away or it can occur within a couple of hours. In rare cases, it can take up to two weeks after finishing the medication.